Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Aberdeen, SD

August 29, 2001Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2001, 5:15 PM CDT for Deuel County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 5:15 PM CDT (22:15 UTC)
Expired
Aug 29, 2001, 6:00 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:50 PM CDTHail 0.88Toronto, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KABR 292216
SVRABR
SDC039-292300-
/NEW.KABR.SV.W.0024.292215-292300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF CLEAR LAKE TO 16
  MILES WEST OF TORONTO...OR FROM 10 MILES NORTH OF ESTELLINE TO 4
  MILES SOUTHWEST OF ESTELLINE...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALTAMONT...CLEAR LAKE AROUND 535 PM CDT
  MORITZ...TORONTO AROUND 540 PM CDT
  BRANDT AROUND 545 PM CDT
  LAKE COCHRANE REC AREA AROUND 555 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4489 9689 4455 9689 4455 9647 4493 9647

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT WED AUG 29 2001

INTERESTING SITN DEVELOPING THIS AFTN OVER FA...WITH NEARLY ALL FCST
CONCERNS IN VERY NEAR TERM. MDLS VERY SIMILAR...AND WILL USE ETA/RUC IN
NEAR TERM AND SOME PORTIONS OF AVN ON THE WAY OUT.

SWOMCD FOR NERN SD PRETTY MUCH COVERS IT. WARM FRONT LIFTING NWRD THRU
AFTN GAINING IDENTITY NOTED BY TEMPS AT KHON NEARING MID 90S AND
KETH/K8D3 STILL UPR 70S/LOW 80S. DEWPOINTS ALONG/NORTH OF WARM FRONT
STILL IN MID/UPR 60S...AS DEEP SFC MOISTURE CONVERGENCE PER SPC HOURLY
MESO MAPS CONTINUES ABR EWRD. COLD FRONT GRINDING TO A HALT...AND MSAS
ANALYSIS SHOWS SIG PRESSURE FALLS BEHIND FRONT...AS IT HANGS UP TO WAIT
FOR MAIN ENERGY SHOWN NICELY IN RUC/WV PICS IN WRN ND. GLANCE OUT
WINDOW SHOWS CB WITH ND STORMS LOOKING RATHER PATHETIC...BUT LARGE
SCALE LIFT AND STRENGTHENING MID LEVEL WINDS WILL SOON SPREAD INTO AREA
WITH WAVE (45 KTS AT H5 OFF KBIS VWP)...AND WILL ADD
ENERGY/ORGANIZATION TO THESE STORMS. WINDOW LOOK ALSO SHOWS  SFC BASED
CU RAPIDLY DVLPNG...THOUGH SCT AT BEST...FEEL THESE WILL GROW THRU
AFTN. AGREE WITH SWOMCD THAT OF EXTRA CONCERN IS MESOSCALE BACKING OF
WINDS IN NERN SD...NORTH OF WARM FRONT AND WEAK SFC LOW...WHERE SFC
CONVERGENCE IS MAXED. H7-H5 LAPSE RATES OF 8 C/KM...WITH SOUNDINGS
SHOWING ELEVATED DRY/MIXED LAYER...STORMS WILL POSE A WIND THREAT. XPCT
ISOLD STORMS THRU ZONE ISSUANCE...AND AS LARGE SCALE UVVS WITH WAVE
APPROACH...FRONT SHOULD LIGHT UP...BACKBUILDING INTO HIGH SFC THETA
RIDGE INTO ERN SD. BROKEN LINE OF STRNG/SVR FROM ABR TO E OF
KPIR...MOVING EWRD IN EVNG SEEMS LIKELY...AND WILL WAIT TILL ZONE
ISSUANCE FOR FINAL POPS AND IF WATCH MAY BE ISSUED BY THEN. ANY STORM
INVOF WARM FRONT WILL NEED TO BE WATCHED CLOSELY. WHILE LARGE SCALE SRH
REMAINS THE BEST IN MPX CWA...ANY STORM CROSSING BNDRY COULD TAP
ENHANCED SRH.

STRONG CAA BOTH ALOFT AND AT SFC LATE TONIGHT AND THUR WILL BRING
COOLER TEMPS AS MAIN H5 VORT CLEARS FA BY SUNRISE. SUNNY DAYS/CLEAR
NIGHTS ON THUR/NIGHT/FRI. SOME DIURNAL CU A PSBLTY THUR AFTN IN EAST
WITH STEEP LL LAPSE RATES AND SOME RESIDUAL LL MOISTURE. WINDS TURN SE
ON FRI/NIGHT IN WEST AS MID LEVEL WAA BEGINS. SOME ACCAS/AC POSSIBLE
FRIDAY NIGHT AS WEAK MID LEVEL OMEGA DEVELOPS FRI NIGHT...WITH
DEVELOPING LLJ IN WAKE OF SFC HIGH/H85 RIDGE.

BINAU

.EXTENDED DISCUSSION...
EXTENDED MDLS IN VERY GOOD AGREEMENT FOR THE SAT-WED PERIOD.
BASICALLY...THE EXTENDED PERIOD OVER THE CWA WILL BE DOMINATED BY
RIDGING AT 50H. ON SAT AND SUN...UPPER TROUGHING OVER SE CANADA AND THE
NE UNITED STATES WILL LIFT OUT AS THE FLOW ACROSS THE NORTHERN UNITED
STATES AND SOUTHERN CANADA BECOMES WESTERLY. THIS FLOW BECOMES MORE
SOUTHWEST AS TROUGHING DEVELOPS THROUGH THE MIDDLE OF THE WEEK OFF OF
THE WEST COAST OF THE UNITED STATES AND CANADA. FOR SAT THROUGH
MON...COOL SFC HIGH PRESSURE SLIDES OVER THE GREAT LAKES AND OFF OF THE
EAST COAST OF THE UNITED STATES. THEREFORE...WITH E TO SE WINDS ACROSS
THE CWA ON SAT...TEMPS WILL BE GENERALLY BELOW NORMAL ACROSS THE CWA.
AS THE WINDS TURN TO THE S AND SW ON SUN AND MON...TEMPS WILL WARM UP.
1000-500MB THICKNESSES OVER NE SD AND WC MN RISE FROM 558/12Z SAT TO
573/00Z TUE.  S/WS...ALONG WITH ANY PRECIP WITH THEM...SHOULD REMAIN TO
THE NORTH OF THE ABR CWA THROUGH THE PERIOD IN THE FAST WESTERLY FLOW.
MEX TEMPS SHOW THIS WARM UP BUT WILL TREND EVEN HIGHER ON THESE TEMPS.

MOHR

.ABR...NONE.

In the hours before

Special weather statement, Aug 29, 11:45 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CDT WED AUG 29 2001

.TWO WEATHER FEATURES WILL PLAY A ROLE IN THUNDERSTORM CHANCES OVER
THE NORTHERN PLAINS TODAY. THE FIRST IS A COLD FRONT STRETCHING FROM
EASTERN NORTH DAKOTA THROUGH CENTRAL SOUTH DAKOTA. THIS FRONT WILL
MOVE TO THE MINNESOTA AND SOUTH DAKOTA BORDER BY LATE AFTERNOON. A
MID LEVEL DISTURBANCE OVER EASTERN MONTANA WILL MOVE ACROSS THE
DAKOTAS THIS AFTERNOON...AND INTO MINNESOTA TONIGHT. THIS
WAVE...COUPLED WITH THE PRESENCE OF THE COLD FRONT...WILL BRING
SCATTERED THUNDERSTORMS TO THE DAKOTAS AND MINNESOTA THIS AFTERNOON
AND TONIGHT. WITH THE PRESENCE OF COLD TEMPERATURES ALOFT...AND MID
LEVEL DRY AIR...SOME OF THE STORMS COULD BECOME SEVERE. THE BEST
CHANCE OF SEVERE STORMS WILL EXIST ALONG THE COLD FRONT AS IT MOVES
INTO EXTREME NORTHEASTERN SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA.
SHOWERS AND SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE WAVE
ALOFT AS IT MOVES ACROSS NORTHERN SOUTH DAKOTA THIS AFTERNOON.

MNZ039-046-SDZ008-020>023-301624-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
INCLUDING THE CITIES OF...BIG STONE CITY...CLEAR LAKE...ESTELLINE...
MILBANK...ORTONVILLE...SISSETON...WATERTOWN AND WHEATON
1145 AM CDT WED AUG 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON
INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL. THE
STORMS SHOULD MERGE INTO A LINE AS THEY MOVE INTO WESTERN MINNESOTA
THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT.

SDZ006-007-011-018-019-301624-
BROWN-CLARK-DAY-MARSHALL-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...CLARK...GROTON...
REDFIELD AND WEBSTER
1145 AM CDT WED AUG 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS
AFTERNOON IN THE JAMES VALLEY. WHILE MOST OF THE STORMS WILL QUICKLY
MOVE INTO FAR EASTERN SOUTH DAKOTA...AN ISOLATED SEVERE STORM IS
POSSIBLE LATE THIS AFTERNOON. STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-301624-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-MCPHERSON-
POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...
GETTYSBURG...HIGHMORE...IPSWICH...MCLAUGHLIN...MILLER...MOBRIDGE...
ONIDA...PIERRE AND SELBY
1145 AM CDT WED AUG 29 2001

...A FEW NON-SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A MID LEVEL DISTURBANCE
WILL MOVE INTO THE AREA LATE THIS AFTERNOON. WHILE SOME OF THE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...THEY SHOULD REMAIN
BELOW SEVERE LEVELS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BINAU

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:57 PM CDTSevere Thunderstorm WarningABRHamlin33 min
Aug 29, 5:02 PM CDTSevere Thunderstorm WarningABRRoberts28 min
Aug 29, 5:31 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Aug 29, 6:01 PM CDTSevere Thunderstorm WarningABRDeuel29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.